Caffeine Toxicity Treatment & Management

Updated: Oct 24, 2020
  • Author: David Yew, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Treatment

Prehospital Care

Prehospital care is primarily supportive, as follows:

  • Address airway, breathing, and circulation (ABCs): Administer oxygen, obtain intravenous access, attach cardiac monitors (if available), and frequently assess vital signs and consciousness (eg, by using the alert, responds to voice, responds to pain, and unresponsive [AVPU] or Glasgow Coma scale).

  • Check blood glucose level.

  • Patients with anxiety, severe agitation, or seizures may require a short-acting benzodiazepine (eg, lorazepam) given intravenously or intramuscularly.

Next:

Emergency Department Care

Although most patients with caffeine toxicity improve with supportive care, life-threatening complications can result from severe overdoses. Fatalities are generally related to cardiac dysrhythmias. Other factors contributing to mortality include seizures, myocardial infarction, hypotension, electrolyte disturbances, rhabdomyolysis, and aspiration (secondary to an inability to protect the airway).

Emergency department management consists of restoring cardiovascular stability and addressing the other factors that may contribute to mortality.

Address ABCs, as follows:

  • Endotracheal intubation is indicated in patients who are unable to maintain an airway because of altered mental status, severe cardiovascular depression, or seizures.

  • Administer oxygen and obtain intravenous access (if not already obtained) and attach cardiac monitors.

  • An electrocardiogram (ECG) and initial laboratory studies should be performed at this time.

  • Caffeine acts as a bronchodilator and generally does not result in respiratory compromise if the patient can protect his or her airway.

Hypotension can occur in caffeine toxicity. It is related to volume depletion, excessive catecholamine stimulation of beta2-adrenergic receptors, or both. Vasopressors (eg, dopamine, phenylephrine) may be required if hypotension is refractory to intravenous fluid boluses. Phenylephrine is a good choice because it is a pure alpha-agonist, although norepinephrine can be used as well.

The treatment of dysrhythmias depends on the nature of the dysrhythmia and the patient's clinical presentation. Dehydration, hypoxemia, metabolic acidosis, and electrolyte disturbances may contribute to morbidity and should be corrected as the patient's dysrhythmia is addressed. Management is as follows:

  • Patients with supraventricular tachycardia (SVT) and adequate blood pressure and no ECG evidence of ischemia can be treated with supportive care.

  • Patients with persistent SVT, hypotension, or evidence of cardiac ischemia require intervention to control their heart rate or to restore a sinus rhythm. Initial treatment of caffeine-induced SVT should include administration of benzodiazepines in order to reduce CNS stimulation and release of catecholamines. A short-acting cardioselective beta-blocker (eg, esmolol) or a calcium channel blocker (eg, diltiazem) may be used to control the heart rate. Caution should be exercised since these agents may contribute to hypotension.

  • Adenosine, often used in the treatment of paroxysmal SVT, is unlikely to be effective in patients with caffeine overdose because caffeine antagonizes adenosine receptors.

  • In the hemodynamically stable patient, amiodarone or lidocaine may be used to treat ventricular tachycardia (VT).

  • Electrical cardioversion may be used in hemodynamically unstable patients or in patients whose condition is refractory to pharmacologic intervention.

Because caffeine overdose is a situation of catecholamine excess, the use of beta-blockers raises the theoretical concern that unopposed alpha stimulation could precipitate a hypertensive crisis (similar to beta-blockade in patients with pheochromocytoma). In practice, a hypertensive crisis as a consequence of unopposed alpha stimulation has never been reported in cases of caffeine toxicity, and alpha-agonists (eg, phenylephrine) may be needed to support blood pressure in hypotensive patients. In theory, beta-blockade can be beneficial in patients with refractory hypotension and could be used in consultation with the regional poison control center or board-certified toxicologist.

Seizures should be treated with benzodiazepines (eg, lorazepam). Barbiturates are second-line agents. Animal studies demonstrated that phenytoin is not useful in controlling seizures induced by methylxanthines and that they may actually increase mortality. [25]

Caffeine produces a number of metabolic disturbances. Hypokalemia should be sought for and aggressively treated with intravenous potassium replacement. Rhabdomyolysis should be treated with intravenous fluids to prevent renal failure. Other metabolic complications, such as hyperglycemia and metabolic acidosis, generally resolve with supportive care.

Additional treatment considerations include the following:

  • Prolonged vomiting should be treated with antiemetic agents.

  • Because caffeine is absorbed rapidly, gastric lavage is unlikely to be useful in patients who present longer than 1 hour after the ingestion.

  • Activated charcoal is effective in limiting gut absorption of methylxanthines and is recommended early in treatment.

  • In rare cases, hemoperfusion or hemodialysis is used in severe caffeine overdose.

  • A case report describes the use of lidocaine, phenylephrine, and hemodialysis to stabilize cardiovascular collapse in a patient with massive caffeine ingestion. [26]

  • A case report describes a patient with multiple episodes of pulseless VT who achieved return of spontaneous circulation after defibrillation, intubation, and amiodarone administration. [27]

Intensive care unit (ICU) admission is warranted for patients with seizures, clinically significant dysrhythmias, hemodynamic instability, or other signs of severe caffeine toxicity. Patients who require ICU admission for caffeine toxicity should receive close hemodynamic monitoring as well as serial measurement of electrolyte levels, with particular attention to serum potassium levels.

Patients with mild symptoms of caffeine toxicity may be admitted to a general medical ward for observation. Telemetric monitoring should be considered for all patients admitted for caffeine toxicity.

For stable patients with intentional overdoses, consider admission to a psychiatric unit. Patients may require transfer to a psychiatric facility for evaluation and treatment after an intentional ingestion if they are hemodynamically stable and if they have no evidence of CNS complications.

Patients may require transfer to a toxicology treatment facility for further evaluation and treatment if severe symptoms are present or expected. Transfer with appropriate precautions and only after discussion with the receiving medical toxicologist.

 

Previous
Next:

Consultations

A regional poison control center or medical toxicologist can provide valuable information and instructions in severe overdoses.

After a suicide attempt or an intentional overdose, consultation with a psychiatrist is advised after the patient is medically stable.

Admit medically unstable patients for the appropriate level of care depending on patient's clinical presentation.

Previous
Next:

Long-Term Monitoring

Outpatient follow-up with a psychiatrist is compulsory for any patient after an intentional caffeine overdose. Outpatient follow-up with a psychiatrist may also be considered for patients who have a comorbid psychiatric illness (eg, depression) or extenuating circumstances (eg, excessive life stress) that may have contributed to their caffeine toxicity.

Previous